Wednesday, August 5, 2015
Hello Dr., I am having a hard time understanding the drug Aricept. My grandmother who is 80 was put on Aricept and I feel that she has gotten a lot worse. I feel that the drug reps are pushing this drug on the doctors to prescribe it to patients. I know this because I was a drug rep in the past. If you have any input or data to tell me about the side effects of this drug please let me know. Also how harmful is it to skip a day or even a couple because she may have forgotten.
Aricept is approved by the FDA for mild to severe Alzheimer's disease. This is based on solid data from thousands of patients. It works well probably 80% of the time. There are some patients that have side effects or that in whom it seems to be less effective. Over time, patients with Alzheimer's disease will get worse despite being on Aricept or similar medications. The decline however is less than the natural history of the disease. On the average, those that take Aricept or similar medications for Alzheimer's disease, decline only about 1.5 years worth over 3 years. So that while they are still declining in their cognitive and functional abilities, they are doing much better than the natural history of the disease over time.
On the average, I feel that these medications are probably useful for about 7 years - some longer, some shorter. In your grandmother's case, it is important to know how she is doing compared to the average decline of Alzheimer's disease patients, untreated. A good rule of thumb, if her doctor is following her cognitive status by testing her with the Mini-Mental Status Examination (MMSE), is that the natural decline on the MMSE for untreated Alzheimer's disease is 3 points per year. This holds true for scores between 23 and 5. So if she is declining less than 3 points per year on the MMSE, the Aricept is probably still useful.
Since Aricept has a half-life of 72 hours, there is no harm if a day or two is skipped. You will lose ground if she is off it for over 3 weeks. The main side effects of Aricept are loss of appetite, weight loss, nausea, diarrhea, or vomiting.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University